Thanks. I was looking for a bit more information. I am on Cymbalta 60mg in the morning and it is not working any longer. I have been on it for about 5- 6 years. I wanted to talk to my doctor about changing over to Effexor XR on an equivalent dose without tapering and wanted to know if this is possible. Can you tell me about your experience?
Yes, I was in a smiliar situation with the effects of Cymbalta not helping. I was on Cymbalta about a year and honestly I don't think it did alot for me, however, I was going thru my Dad's illness and death at that time so it is hard to say. Anyway the doc switched me back to Effexor XR without any tapering or down time nd I had no side effects at all.
Effexor is normally started at low dosage of 37.5 mg. and increased to 75, 150 and the maximum dosage is 225 mg. However, I am under the care of a p-doc and he has me on 300 mg. per day with 20mg. Celexa and 30 mg. of Risperdal. Honestly, I am still having issues but I am willing to give it more time as the Celexa was only introduced 3 wks. ago.
Effexor is a wonderful antidepressant but I have been on the drug for 8 yrs. and feel it is losing it's effectivness for me. Effexor has helped me more than any of the antidepressants I have taken and I have been on multiple since 1985.
The only drawback with Effexor is withdrawal...it can be brutal but there again if your doctor switches you to another antidepressant while decreasing the Effexors the withdrawal is easier. I have looked at the price I must pay to have success with it over the years.
Good luck, I hope you have good results....oh, one question, are you under the care of a family doctor or a p-doc? I think p-docs are a little more aggressive at treating bipolar and depression than a family doc.
Thanks for the info, good to know you can switch without tapering.
I was on Effexor 150mg about 10 years ago and had good results with it, but was only depressed at the time. Since 2000, I developed chronic fatigue syndrome (CFS) and fibromyalgia (FM) and have had a tough time dealing with the loss of a career and the inability to work any more. Not as tough as dealing with the death of a Father,
I am being treated by my family doctor after having had bad experience with going through over a dozen doctors to be diagnosed with CFS and FM, having a bad p-doc during this time that only wanted me to "have faith, (not treatment)" and most recently having a family doctor that wanted to treat all of my physical problems with telling me I was "crazy" (even when I ended up in the hospital with low potassium after 6 weeks of illness and almost no sleep).
Now, I have a good, caring, family doctor and am just learning to trust the medical field again (even though I worked in the medical field). He and I are just now getting to the point where I can tell him my needs and he respects my prior knowledge of medical issues.
The other problem I have is my insurance company is getting very strict. They need prior authorization for most medications. My doctor tried to prescribe me Rozerem for my poor sleep since I have very broken sleep, and the insurance company denied it. I have taken several different sleep aids, and can't take some others due to poor reactions but they want me to take another in the same class as one I had horrible reactions to.
Anyway, the insurance company also will not let me take any dose not already authorized by the FDA as being for that treatment or of a specific dose. For instance, they would probably not let me take the dose of Effexor you are taking, since my rheumatologist wanted to bump my Cymbalta up to 90 mg & then 120 mg. She gave me a months sample of 30 mg Cymbalta to add to my 60 mg dose and it was very helpful (especially with my FM pain), but the insurance company denied it, (not FDA approved at that dose). I even petitioned them to reconsider with documentation that it had been effective in studies at this dose, but it was again denied.
So I need to work with my doctor for awhile till I get up the guts, and the energy, to see a p-doc.
You have helped me. My sister suffers from depression, FM and neuropathy. My sis claims she cannot take antidespressants because it makes her legs hurt more. She really, really needs to be on meds. I will mention the large dose of Cymbalta and see if she wants to discuss with her doctor.
I have read that their is very little improvement going from 60 mg. to 90 mg. but maybe that little boost is what some people need. Thank you for your help!
Just keep in mind that one person's experience won't necessarily have anything to do with yours, as we all react differently. The safest way to go would be to taper off the Cymbalta slowly and slowly substitute the Effexor, but you'd need a psychiatrist experienced with tapering and withdrawal to do this with you. Most regular docs don't know much about these meds. Because these meds are in the same class doesn't mean that one will necessarily substitute for the other; they are different meds.
I have problems with neuropathy as well due to back disk damages and am on gabapentin (neurontin) for it.
Back in September, I felt like I was going crazy with burning & buzzing feelings and numbness in my feet. My scalp had an itch like feeling that was incredible, especially at night. I also felt like my whole body had a massive itch.
I had been on gabapentin in the past and my pain doctor gave me a script last March. I filled it, but I never took it because I felt I didn't need it.
It eliminated all of these symptoms and decreased my FM pain. It can also help with bumping antidepressants up a bit.
The gabapentin may help your sister. I found that the Lyrica for FM caused me restless leg syndrome, but the gabapentin didn't. It may make your sister a little sleepy at first, but if she sticks with it the drowsiness goes away. I also found it decreases the drowsiness if I take it when I wake early in my sleep cycle (about 6 or 7 AM) and lay back down. That way if it makes me sleepy, I am already in bed. Then I take my night time dose at 8 PM and it helped me get a good nights rest (until my body got used to the sleepiness). Later I added the middle dose of gabapentin at noon after my body no longer got fatigued from its side effects. Gabapentin also has a wide range of doses, so she can start slowly with a very low dose and work up to what helps her.
Yes, she has been on Neurotin for years and takes massive dosage everday with Mirapex, and a handful of ther drugs. She has to have steriod injections in her spinal cord every 3 mos. She is always in pain, I feel so sorry for her....no wonder she is depressed.
Hey, guys, my shrink is thinking of Neurontin for me. I've heard it's very hard when upping the dose and quickly comes to tolerance which also causes a lot of anxiety until it stabilizes again. Any of you experienced that?
I was like your sister, taking steroid injections until they started causing me more problems and on heavy narcotics until they stopped working. Then I found a great surgeon that helped me when I felt all was lost. Since then, I am on cymbalta, ultram XR for the pain, and neurontin.
Your sister should try another antidepressant. Every one cannot cause the same reaction. Perhaps knowing she is not alone and that others have felt lost and in pain will help her to try antidepressants again.
I had to switch from Cymbalta to Lexapro and I did taper down off the Cymbalta, if you come off really quick you feel sick, even with going off slowly, my stomach bothered me for several weeks (nausea). It's not the easist drug to come off, but it stopped working for me too.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.